|Will PROCRIT shots increase my viral load?
Aug 19, 2000
Hey Dr. Bob,
My viral load is now finally below detectable levels! Yeah!!! that's the good news. The bad news is that Viracept is shitty medicine so to speak. Pardon my language but I am now intimately acquainted with every restroom in this town. I shouldn't complain -- at least my viral load is down. Speaking of down -- so is my hemoglobin. I've been watching it as you suggested and I've watched it slide down to 10. Right on schedule I've felt wiped out. And I need all the energy I can get to keep running to all those bathrooms. OK now for my question. I've convinced my practitioner to prescribe PRocrit but I remember in your lecture you mentioned something about shots causing viral loads to go up. Did I hear that correctly? How do I avoid that? Many thanks...looking forward to your next presentation to our group.
Response from Dr. Frascino
Congratulations on getting your viral load under control! I fully realize the effort it takes to adhere to these complex and potent medications especially when their side effects are so unpleasant! First regarding the nelfinavir(Viracept)-induced diarrhea I would suggest you try pancreatic enzymes (Ultrase). This has worked wonders on some folks with problems similar to yours. Also check to be sure it's the medication that's causing the problem. You may need to collect some stool samples to test for parasites or malabsorption problems. Working with an HIV knowledgeable nutritionist to adjust your diet may also be beneficial. Finally there are medications that while not curing the problem can help to slow down the diarrhea problem. Some of these are over the counter products and others require a prescription form your doctor. Check with him/her.
Regarding your anemia. Yes indeed we would recommend treatment of mild to moderate anemia proactively before it becomes severe and more incapacitating. Procrit is definitely the way to go. As you probably already know treatment of anemia in the setting of HIV disease not only improves energy level and quality of life, it is also associated with improved survival. Yes procrit is administered by subcutaneous (just under the skin) injection. We now recommend a once a week injection of 40,000 units as a starting dose. Procrit will NOT increase your viral load nor will it interact with any of your HIV or non-HIV medications. It has a fantastic safety profile with side effects essentially the same as placebo. That makes it much safer than all of those products you hear advertised on TV for hay fever etc. Don't you love the fast blurb at the end of the commercials where they rattle off the most amazing list of potential side effects -- 'diarrhea, stroke, heart attacks, and you may blow-up in public...'
As for your concerns about injections increasing viral loads, I believe you are referring to comments I made pertaining to vaccinations such as hepatitis vaccines, pneumovax, flu vaccine, etc. These injections work by stimulating the immune system to build immunity (protection) against possible invading germs like hepatitis A or B. We don't have a vaccine for hepatitis C yet. These vaccines are definitely recommended for those of us who are HIV positive. What I mentioned in the lecture was that if you have one of these vaccines, your HIV viral load may go up transiently and this sometimes causes confusion in interpreting the results. So if your viral load suddenly pops up unexpectedly you should think about the possible reasons why before immediately thinking the worst -- that you've developed resistance to your current medications. You should wait at least 6 weeks after a vaccination before getting a viral load test done. And as always we recommend that any test be repeated before you consider making any changes in a regimen that has been working well for you. Again Procrit is not a vaccination and will NOT have this effect. I'm sure I went over this, but you were probably in the bathroom ... so, my friend, good luck with both problems. I strongly anticipate both problems will get much better and you'll soon be using your restored energy for much more pleasant activities.
Thanks for writing. I hope this helps.
Testosterone patch side effect/fatigue
- How Fast Does Viral Load Increase?
- Can You Get HIV From Sex With A Prostitute?
- Burning Penis After Touching Anus Worried I Have HIV
- Pain In Penis After Condom Inside Out Worried I Have HIV
- Vomiting After Swallowing Cum Worried I Have HIV
- White Bumps After Receptive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.